rituxan infusion reactions
November 13, 2007 8:59 AM   Subscribe

I'm looking for your experience with the chemo drug Rituxan. Have you or a family member had an infusion reaction?

I give this drug a lot as an RN. I have to monitor the patient frequently during the infusion. I know what the literature says I'll see when someone has a bad reaction, I'm wondering what that experience is like from the patient / family side. I've seen blood pressures drop slightly but that's it - and thankfully not to a level where the patient was dangerously hypotensive. Help me have a better idea of what is the patient / family experience during this.

Or if you didn't have a reaction, what sort of info were you given about the drug beforehand? Did that help you? Was there any other healthcare support or lack of that altered your experience? Thanks in advance for any information.
posted by dog food sugar to Health & Fitness (5 answers total)
 
No direct experience but just a note to say that the INN (generic name) is Rituximab - it may be marketed under various names in different countries. It's MabThera in some parts of Europe, that I do know.
posted by altolinguistic at 9:23 AM on November 13, 2007


My husband had it on numerous occasions. He did not have any adverse reactions. He was very healthy prior, so that may be part of it. We tried to read about all the drugs prior to infusion, so I'm not sure where we "officially" received the information. I believe the the first protocol was RCHOP, or CHOPR, depending on the order they were given. It wasn't fully sucessful, so I cannot ask him. And, I'm not willing to go through the big stack of paperwork that's part of it all....there were other protocols after that, so I may be mixing it up. The big thing I can tell you was that he didn't have any problems with it, and we knew, but didn't really know what we were in for.
posted by mightshould at 1:29 PM on November 13, 2007


I've had 3 rounds of treatments for R.A., I think it's a lower dose than for cancer patients. No serious reactions. The staff at the hospital already had about 30 patients who'd been getting the treatment, so they seemed to have a good sense of how slowly to run the first I.V.

The worst things I notice are a metallic taste in my mouth, which may actually be from the Benedryl. Then, I get feverish a few hours later, like I'm having hot flashes. And I'm definately more prone to having a cold turn into a bad infection within a month of of treatment. Last time it became an ear infection, this time I've been battling a horrendous cough for a week.

It's been a great experience for me, but it also helps that it's a small community hospital that is also a magnate for R.A. care because of a doctor in town. So I get hometown care from the nurses, but they're also very experienced with having R.A. patients in oncology.
posted by saffry at 3:15 PM on November 13, 2007


My mother has undergone several rounds of treatment with this drug over the last 3-4 years. She has a non-Hodgkins Lymphoma. She doesn't even refer to Rituxan as a "chemo" treatment. She views it as a separate thing, she had one round of true chemo previously, and so to her, Rituxan is nothing like that.

She has allergies and sensitivities and often has an allergic reaction when having the infusion which requires administering benadryl at the same time. She still has the reaction-- redness/rash, but it is manageable.

The biggest reaction she had was developing Shingles. Had she known that could happen, she may have re-thought the whole process.

The other interesting thing she experienced is that it took twice as long as it was supposed to for her to see results. But she saw excellent results.
posted by Mozzie at 4:25 PM on November 14, 2007


Thank you everyone for your answers. Sorry my my delayed thanks - it's been a busy couple of days. Again thank you so much for your responses.
posted by dog food sugar at 6:10 AM on November 16, 2007


« Older Is this performance anxiety or a pacing problem?   |   Cat Allergies and Where I Live Newer »
This thread is closed to new comments.